Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 50, NWS Columbia, SC

May 28, 2009Fairfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2009, 7:24 PM EDT for Fairfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2009, 7:24 PM EDT (23:24 UTC)
Expired
May 28, 2009, 8:15 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 63 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:48 PM EDTHAIL 1.257 Wsw Bethune, SCAMATEUR RADIO SPOTTER REPORTED HALF DOLLAR SIZE ALONG PORTER ROAD.
May 28, 7:50 PM EDTTSTM WND DMG7 Wsw Bethune, SCHAM RADIO SPOTTER REPORTED TREES DOWN ALONG WITH REPORT OF A FUNNEL CLOUD ALONG PORTER RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 282324
SVRCAE
SCC039-055-057-290015-
/O.NEW.KCAE.SV.W.0050.090528T2324Z-090529T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LIKELY SEVERE THUNDERSTORM.  THIS STORM WAS IN THE LAKE WATEREE
  AREA OF EASTERN FAIRFIELD COUNTY. MOVEMENT WAS EASTWARD NEAR 15
  MPH.

* THE LAKE WATEREE AREA IS IN THE WARNING AREA.

EXPECT DAMAGING WIND AND HAIL WITH THIS THUNDERSTORM. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3464 8045 3433 8034 3433 8037 3430 8036
      3430 8040 3427 8044 3424 8043 3416 8083
      3416 8084 3419 8086 3426 8083 3425 8090
      3447 8102
TIME...MOT...LOC 2321Z 267DEG 16KT 3437 8084

$$
1 follow-up statement
000 
WWUS52 KCAE 282335
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
735 PM EDT THU MAY 28 2009

SCC039-055-057-290015-
/O.CON.KCAE.SV.W.0050.000000T0000Z-090529T0015Z/
LANCASTER SC-KERSHAW SC-FAIRFIELD SC-
735 PM EDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR FAIRFIELD...KERSHAW AND LANCASTER COUNTIES...

AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS EXTENDING FROM THE LAKE WATEREE
AREA EASTWARD INTO CENTRAL KERSHAW COUNTY. MOVEMENT WAS EASTWARD
NEAR 15 MPH. A FEW OF THE THUNDERSTORMS WILL LIKELY CONTAIN WIND
GUSTS NEAR 60 MPH AND PENNY-SIZE HAIL. 

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3464 8045 3433 8034 3433 8037 3430 8036
      3430 8040 3427 8044 3424 8043 3416 8083
      3416 8084 3419 8086 3426 8083 3425 8090
      3447 8102
TIME...MOT...LOC 2332Z 267DEG 16KT 3437 8078

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:12 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 28, 3:12 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT THU MAY 28 2009

.SYNOPSIS...
AN COLD FRONT WILL MOVE ACROSS THE AREA LATE FRIDAY. WARM AND
MOIST AIR AHEAD OF THE FRONT WILL KEEP THE THREAT OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH FRIDAY. DRY HIGH PRESSURE
WILL DOMINATE FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON AND EVENING SHOWERS EXPECTED TO DIMINISH OVERNIGHT
TONIGHT. SOUTHWEST UPPER FLOW CONTINUES WITH A FEW WEAK
SHORTWAVES MOVING THROUGH. PWAT REMAINS HIGH WITH VALUES 1.5 TO
1.9 INCHES. LOCALLY HEAVY RAINFALL POSSIBLE INTO THE EVENING.
OVERNIGHT LOWS SHOULD BE NEAR THOSE OF THE PAST FEW NIGHTS...LOWS
IN THE MID 60S TO AROUND 70.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE MAIN UPPER TROUGH TO MOVE THROUGH THE REGION FRIDAY NIGHT INTO
SATURDAY MORNING. COLD FRONT NOT MOVING THROUGH UNTIL FRIDAY
EVENING. SURFACE TROUGH EXPECTED TO DEVELOP OVER THE CENTRAL
CAROLINAS FRIDAY. AIR MASS BECOMING MODERATELY UNSTABLE WITH LI
VALUES -4 TO -7 AND CAPES 1400 TO 2200 J/KG. WIND SHEAR MAY BE
STRONG ENOUGH TO BRING A CHANCE OF SEVERE STORMS TO THE AREA ALONG
AND EAST OF THE SURFACE TROUGH FRIDAY AFTERNOON. HAIL AND STRONG
WIND AND HEAVY RAIN WILL BE THE MAIN HAZARDS OVER EASTERN SC.
ONCE THE FRONT MOVES THROUGH FRIDAY NIGHT...CONDITIONS DRY OUT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MEDIUM RANGE MODELS CONTINUE TO BE IN GENERAL AGREEMENT WITH THE
LARGE SCALE PATTERN ALOFT. UPPER TROUGH OVER THE EASTERN U.S.
MOVING OUT SATURDAY WITH THE SUBTROPICAL RIDGE BUILDING OVER WITH
WESTERN ATLANTIC THROUGH THE MIDDLE OF NEXT WEEK. SURFACE
FRONT LOOKS TO REMAIN NORTH OF THE FORECAST AREA. RETURN FLOW WILL
BRING INCREASING MOISTURE BY MID-WEEK. INCLUDED LOW CHANCE POPS
FOR DIURNAL CONVECTION WEDNESDAY AND THURSDAY. TEMPS AT OR A
LITTLE ABOVE NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS GIVING WAY TO MVFR/IFR OVERNIGHT. MOIST AND
UNSTABLE ATMOSPHERE HAS BEGUN TO SPAWN SHOWERS/THUNDERSTORMS
AROUND THE TAF SITES AND EXPECT THE COVERAGE TO INCREASE OVER THE
NEXT COUPLE OF HOURS. WILL MAINTAIN TSRA IN A TEMPO GROUP THROUGH
22Z WHEN MUCH OF THE ACTIVITY SHOULD DISSIPATE. NEXT CONCERN WILL
BE STRATUS AND FOG POTENTIAL AFTER 29/06Z...AS SOME MIXING
EXPECTED TO PERSIST THROUGH THE NIGHT BELIEVE THERE WILL AGAIN BE
IFR CIGS WITH VSBYS ULTIMATELY BEING DEPENDENT ON WHERE THE RAIN
FALLS THIS EVENING. FOG AND STRATUS WILL LIFT/BURN OFF BY 29/14Z
WITH A COLD FRONT APPROACHING AT THE END OF THE PERIOD BRINGING
ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS FROM 29/14Z THROUGH THE
END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...
A WEAK COLD FRONT WILL CROSS THE AREA FRIDAY RESULTING IN WHICH
WILL HELP TO TRIGGER SCATTERED SHOWERS/POSSIBLE STORMS. DRIER
CONDITIONS EXPECTED SATURDAY THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
AVIATION...
Hazardous weather outlook, May 28, 4:20 AM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
420 AM EDT THU MAY 28 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
420 AM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN TODAY
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ACROSS THE
AREA. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES AN HOURS
WILL BE POSSIBLE IN SLOW MOVING STORMS. FLOODING OF LOW LYING
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 1:47 PM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT THU MAY 28 2009

SCZ029-031-281845-
LEE-SUMTER-
147 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WAS SUMTER COUNTY...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MULBERRY...OR 5 MILES EAST OF SUMTER...
MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM ALONG WITH HEAVY RAIN.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AS THE STORM MOVES TO
THE NORTHEAST OF DOWNTOWN SUMTER TOWARD LEE COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

AWP
Special weather statement, May 28, 6:14 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
614 PM EDT THU MAY 28 2009

SCZ021-282315-
FAIRFIELD-
614 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS AFFECTING FAIRFIELD COUNTY...

STRONG THUNDERSTORMS WILL LIKELY AFFECT PARTS OF NORTHERN FAIRFIELD
COUNTY THROUGH 700 PM. THE AREA MOST THREATENED IS THE AREA BETWEEN
SHELTON AND WOODWARD.

THE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT LIGHTNING...WIND
GUSTS NEAR 40 MPH...AND VERY HEAVY DOWNPOURS.

LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, May 28, 6:35 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
635 PM EDT THU MAY 28 2009

SCZ021-282330-
FAIRFIELD-
635 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WAS AFFECTING SOUTHEAST FAIRFIELD COUNTY...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN SOUTHEAST FAIRFIELD COUNTY JUST SOUTHEAST
OF RIDGEWAY. MOVEMENT WAS NORTHEASTWARD NEAR 15 MPH.

THIS THUNDERSTORM WILL LIKELY CONTAIN FREQUENT LIGHTNING...
WIND GUSTS NEAR 45 MPH...VERY HEAVY DOWNPOURS AND SMALL HAIL.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, May 28, 6:53 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     4 W WAXHAW              34.94N 80.82W
05/28/2009                   LANCASTER          SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED A TREE DOWN ACROSS A CAR ON JIM
            WILSON RD.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:47 PM EDTSevere Thunderstorm WarningCAELancaster73 min
May 28, 7:58 PM EDTTornado WarningCAEKershaw25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.